Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Wakefield, VA

November 11, 2002Caroline County, Goochland County, Hanover County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Nov 11, 2002, 6:48 AM EST for Caroline County, Goochland County, Hanover County, Virginia. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 6:48 AM EST (11:48 UTC)
Expired
Nov 11, 2002, 7:15 AM EST
In force
27 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Caroline County, VA, Goochland County, VA, Hanover County, VA

What was reported inside it

TimeReportWhereRemark
Nov 11, 7:00 AM ESTThunderstorm WindBeaver Dam, VATrees down.
Nov 11, 7:05 AM ESTThunderstorm Wind 50 ECountywide, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 5:05 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 11.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 5:45 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 11, 5:45 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
545 AM EST MON NOV 11 2002

...HV UPDATED THE FCST FOR THE TORNADO WATCH UNTIL 11 AM...
--------------------------------------------------------------------
PREV AFD.........
TODAY THRU TNGT...CNVCTN IN WRN VA AND NC BECOMING MORE SCT...AND
MORE PARALLEL TO THE MEAN WND FLO.  MID/HGH CLOUDS FROM CNVCTV
DEBRIS TRACKING INTO THE AREA...BUT SOME ERN AREAS WL SEE FILTERED
SUN THRU THS MORN.  CLT/RDU/RIC PROFILERS SHOW WNDS INCRSG JUST ABV
THE SFC THRU 3 KM...AND SOME WNDS >50KT.  SOME DIRECTIONAL
SHEAR...AND WL HV TO MONITOR LOCAL BACKING OF SFC WNDS LTR TODAY
WHEN CNVCTN RDVLPS IN CNTRL VA/NC...FOR ISOLD TORNADO PTNL.  NEW
LLVL JET SEGMENT FCST TO DVLP OVR CAROLINAS AND TRACK THRU VA THS
AFTN AND EVE...WHCH WL RESULT IN NEW CNVCTN...AND RENEWED THREAT FOR
DAMAGING WNDS AND PSBLY SOME HAIL.  TEMPS IN 70S EVERYWHERE...NR 80
IN ERN AREAS.  UPR IMPULSE IN MIDWEST CONTS TO MK PROGRESS...AND PNA
RDG AMPLIFYING...SO SOME DIGGING CAN OCCUR.  UPR JET SEGMENT IN UPR
PLOTS AND WTR VPR PIX APPCHG OH/TN VALLEY WL PUT OUR REGION IN RGT
ENTRANCE REGION OF UPR JET LTR TODAY.  ONCE CNVCTN TRACKS TO THE
COAST...AND OFFSHORE...NO REAL FRCG MECHANISM TO SUSTAIN SHRA
ACTVTY...SO REDUCED TO JUST A CHC TNGT ONCE MAIN CNVCTN AND WSHFT
BNDRY EXIT.  LOWS IN 50S AS SFC BNDRY TRACKS THRU...RCHG COAST
BEFORE SUNRISE.

TUE THRU WED...SOME PTNL FOR DRY PD...WTH MXD CLOUDS TUE...UNTIL
DVLPG UPR IMPULSE...WHCH IS CURRENTLY IN ROCKIES...TRACKS THRU THE
REGION TUE NGT AND WED.  SFC WV FORMS ON SFC BNDRY JUST
OFFSHORE...AND ANTHR LLVL JET SEGMENT TRACKS JUST OFFSHORE...AND UPR
DEFORMATION FRCG TRACKS THRU WED MORN INTO AFTN...WHCH ALL ADDS UP
TO RAIN LTR TUE AFTN THRU TUE NGT...ENDING FROM W TO E WED.  COOLING
H8 TEMPS THRU THE PD...ALG WTH INCRSG SFC COLD ADVCTN WTH N WNDS
INDUCED BY DVLPG SFC LOW OFFSHORE...WL RESULT IN TEMPS DROPPING FROM
MID/UPR 50S TUE...TO 40S TUE NGT...AND ONLY NR 50 TO LWR 50S WED.
WED CUD BE COOLER DEPENDING ON HOW MUCH RAIN AND LLVL CAA CAN OCCUR.

THUR THRU SUNDAY...THU AND FRI LUK TO BE A DRY PD WTH SOME
MODERATION AND SOME SUNSHINE...AS UPR FLO REMAINS ZNL AND UPR
IMPULSE EXITS.  TEMPS THU/FRI IN UPR 50S TO ARND 60.  ANHTR UPR
SYSTEM DVLPS IN CNTRL U.S. LTR FRI INTO SATURDAY AND SUNDAY...WHCH
WUD SUGG A CHC OF RAIN OVR THE WEEKEND...BUT TIMING VRY DIFFICULT
DUE TO QUICK ZNL NATURE TO UPR PATN.

ON CSTL WTRS...STG WNDS AND SGNFCNT SEAS WL CONT UNTIL THE CNVCTN
EXITS TNGT...SO SCA EVERYWHERE.  SFC WNDS WL EASE ONCE THEY SHFT TO
N AND NE...BUT SEAS MAY TK A BIT OF TIME TO COME DOWN...ESPCLY WTH
ANTHR SFC SYSTEM TRACKING THRU THE WTRS TUE NGT AND WED.

FYI...

RECORD HIGH TMPS FOR 11/11:
 RIC...80 SET IN 1964
 ORF...79 SET IN 1985
 SBY...74 SET IN 1985
 ECG...80 SET IN 1985.

SBY   77  52  59  45 /  70  70  20  80
OXB   77  53  58  47 /  70  70  40  80
ECG   80  58  59  50 /  70  70  40  80
ORF   79  57  59  50 /  70  70  40  80
PHF   77  53  56  44 /  70  60  20  80
AKQ   78  54  57  45 /  70  60  30  80
RIC   74  51  56  43 /  70  40  20  80
FVX   74  52  56  43 /  70  40  20  80

.AKQ...
MD...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONE MDZ021. SMALL
CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT AND
CURRITUCK SOUND.
VA...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONES
VAZ048>049...VAZ060>085...VAZ087>090...VAZ092.
SMALL CRAFT ADVSY ATLC WTRS FROM CHINCOTEAGUE TO VA/NC BRDR
AND CHES BAY FROM SMITH PT TO CAPE HENRY.

NS
Hazardous weather outlook, Nov 11, 4:50 AM EST, 1 hour 58 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.  WIND GUSTS BETWEEN 60 AND 70 MPH
WILL BE THE PRIMARY SEVERE WEATHER THREAT. FOR MORE INFORMATION
REGARDING THE SEVERE WEATHER THREAT... PLEASE REFER TO THE DAY 1
CONVECTIVE OUTLOOK FROM THE NATIONAL WEATHER SERVICE STORM
PREDICTION CENTER. THIS PRODUCT CAN BE RETRIEVED FROM THE SPC
WEBSITE AT WWW.SPC.NOAA.GOV.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAIN IS POSSIBLE AS AN AREA OF LOW PRESSURE TRACKS
OFFSHORE TUESDAY NIGHT AND WEDNESDAY.

NS

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Nov 11, 2:47 AM EST, 4 hours 1 minute before
VAZ048-049-110815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 AM EST MON NOV 11 2002

...A STRONG THUNDERSTORM IS MOVING INTO FLUVANNA AND LOUISA
COUNTIES...

AT 247 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF BUCKINGHAM...MOVING NORTHEAST AT 45 MPH.

THE THUNDERSTORM WILL REACH...
   HARDWARE AND SCOTTSVILLE AROUND 250 AM
   CENTRAL PLAINS AND SHORES AROUND 255 AM
   CARYSBROOK AND CUNNINGHAM AROUND 300 AM
   PALMYRA AND WILMINGTON AROUND 305 AM
   KENTS STORE AND BYBEE AROUND 310 AM
   FERNCLIFF AND BYRD MILL AROUND 315 AM

HEAVY DOWNPOURS...WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS
LIGHTNING ARE POSSIBLE WITH THIS STORM.

NS
&&
LAT...LON 3776 7862 3761 7849 3791 7790 3809 7806
Special weather statement, Nov 11, 5:13 AM EST, 1 hour 35 minutes before
MDZ021-VAZ048-049-060>085-087>090-092-111615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 AM EST MON NOV 11 2002

...TORNADO WATCH NUMBER 758 IS IN EFFECT FOR CENTRAL AND EASTERN
VIRGINIA AND EASTERN MARYLAND UNTIL 11 AM...

A LINE OF THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED AHEAD OF A
COLD FRONT THRU WESTERN VIRGINIA EARLY THIS MORNING.  THESE STORMS ARE
TRACKING QUICKLY EAST...AND WILL AFFECT CENTRAL AND EASTERN
VIRGINIA...AND EASTERN MARYLAND THROUGH THE MORNING HOURS.  DAMAGING
WINDS OVER 60 MPH ARE THE PRIMARY THREAT.  HOWEVER...ISOLATED
TORNADOES ARE ALSO POSSIBLE.  THIS COLD FRONT IS THE SAME FRONT THAT
PRODUCED THE TORNADOES AND SEVERE WEATHER IN THE OHIO AND TENNESSEE
VALLEYS YESTERDAY.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 5:36 AM ESTSevere Thunderstorm WarningAKQFluvanna, Louisa29 min
Nov 11, 6:17 AM ESTSevere Thunderstorm WarningAKQCumberland, Goochland18 min
Nov 11, 8:26 AM ESTTornado WarningAKQCaroline, Hanover29 min
Nov 11, 11:33 AM ESTSevere Thunderstorm WarningAKQCharles City, James City27 min
Nov 11, 12:22 PM ESTSpecial Marine WarningAKQ53 min
Nov 11, 12:46 PM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach44 min
Nov 11, 1:07 PM ESTSpecial Marine WarningAKQ53 min
Nov 11, 1:07 PM ESTSpecial Marine WarningAKQ53 min
Nov 11, 12:02 PM ESTSevere Thunderstorm WarningAKQBertie43 min
Nov 11, 1:11 PM ESTSevere Thunderstorm WarningAKQCamden, Currituck49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.